seeking feedback on iv steroids

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

seeking feedback on iv steroids

Postby chus » Tue Aug 01, 2006 1:00 am

Hi, i've been a member of this website for some time but have never before posted a message. I'm a 43yr old male diagnosed with MS five years ago with one attack at the beginning. I haven't experienced any other major attacks but in the last 2 years my legs have become increasingly stiff and my mobility more limited even though my MRIs have shown no new lesions. My new neuro has asked me to go into hospital for 1 - 2 weeks to have iv steroids and intensive physiotheraphy. Has anybody had this style of treatment or had a similar pattern of progression?
User avatar
chus
Newbie
 
Posts: 3
Joined: Thu Jun 09, 2005 2:00 pm
Location: Brisbane, Australia

Advertisement

Re: seeking feedback on iv steroids

Postby batpere » Tue Aug 01, 2006 5:45 am

chus wrote:... in the last 2 years my legs have become increasingly stiff and my mobility more limited even though my MRIs have shown no new lesions.

Was the MRI of the brain or spinal cord?

Are you exercising, stretching, or doing anything like yoga to help with the spasticity?
batpere
Family Member
 
Posts: 97
Joined: Thu Nov 11, 2004 3:00 pm
Location: dallas

Postby marcstck » Tue Aug 01, 2006 7:55 am

I'm PPMS, and about two months ago went into the hospital for ten days of IV Solumedrol and physical therapy.

I was not expecting much from the treatment, because PPMSers supposedly don't respond much to steroids, but the effect was pretty dramatic. I got back functionality that i hadn't had in about a year. The effects started to wear off after about 6 weeks, but I had another three days of IVSM as a "booster" and once again was helped.

The physical therapy has also been beneficial, but the without the steroids would have been useless, IMO, because I could barely move my right side before the kicked in...

Next stop, Tysabri... Know it don't thrill me, hope it don't kill me...
User avatar
marcstck
Family Elder
 
Posts: 560
Joined: Tue Jan 03, 2006 3:00 pm

Interferons and Spasticity

Postby Shayk » Tue Aug 01, 2006 6:38 pm

Chus

Welcome to posting. I haven't had any IV steroids but I do think Batpere asked some great questions. And, after seeing those, a question I would also ask: do you happen to be on an interferon?

I myself was shocked to learn last week that interferons can worsen spasticity. I happened across that tidbit reading some general Cleveland Clinic articles on MS. They make it sound like it’s well known information that interferons increase spasticity but it was certainly news to me. Anyway, here are the links that have only a bit more info about spasticity and MS and interferons and MS. First,

MS: Treating Symptoms and Other Issues
Spasticity is a central feature of MS. Treatments range from simple stretching exercises for mild spasticity to intrathecal baclofen for severe, refractory spasticity.

Now, the punch line.

MS: Advances in Understanding, Diagnosing and Treating the Underlying Disease
All interferon preparations can worsen spasticity, depression, and headaches.

I’ve only found a little info with any data.

Enhanced Spasticity in PPMS Pts Treated with Interferon Beta 1b
Spasticity is a disabling symptom of MS that is enhanced during interferon beta-lb (IFNbeta-1b) treatment.

Thirteen of the 19 patients treated with IFNbeta-1b had increased spasticity requiring increased antispasticity drug administration.

That seems like quite a few to me. I mean about 2/3rds of the individuals needed to increase their antispasticity med because of the interferon and not the MS? :roll: This next one doesn’t quantify it except to say:
MS Side Effects of Interferon Beta
Relatively frequent side effects include ……………….increased spasticity.

All of this to say, if you’re on an interferon, you might want to check with your neuro to see if he thinks that might be what’s causing your stiffness. No doubt it would be hard (if not impossible) to sort out.

On the plus side, I definitely think it might be worthwhile to pursue physical therapy.

Good luck no matter what you do.

Sharon
User avatar
Shayk
Family Elder
 
Posts: 779
Joined: Fri Feb 06, 2004 3:00 pm

Re: seeking feedback on iv steroids

Postby Minai » Tue Aug 01, 2006 9:35 pm

Hi chus,

chus wrote:Hi, i've been a member of this website for some time but have never before posted a message. I'm a 43yr old male diagnosed with MS five years ago with one attack at the beginning. I haven't experienced any other major attacks but in the last 2 years my legs have become increasingly stiff and my mobility more limited even though my MRIs have shown no new lesions. My new neuro has asked me to go into hospital for 1 - 2 weeks to have iv steroids and intensive physiotheraphy. Has anybody had this style of treatment or had a similar pattern of progression?


I have to wonder why your doc recommeds 1-2 weeks of the steroids, since you have not experienced any other major attacks in those five years. Like Sharon, I have to wonder about the spasticity issue of CRABS, if you're taking them, too. Did not know this and think that's some great info that she posted.

I have never been on CRABS (diagnosed 2+ years ago). But, when I had a really severe attack last Spring, the 4 days of at-home, high-dose, IV steroids (Solumedrol, and no prednisone taper to follow) had to be what stopped my symptoms from getting worse. And, I did do a low-dose, 3-day IV, 2 months, later; as follow-up.

Minai
User avatar
Minai
Family Member
 
Posts: 87
Joined: Sat Mar 18, 2006 3:00 pm

replies

Postby chus » Wed Aug 02, 2006 2:40 am

Hi to all the people that provided me with feedback.
Batpere, the mri's I've had were for both spinal and of the brain. I am doing stretching but usually when lying down in bed as that is when i am most flexible.
Sharon, i was on Avonex for four years but found the side effects debilitating and so am now on Copaxone. I seem to agree with you that i felt more stiff when i was on the Avonex and have previously mentioned this to my neuros with little response. I often wonder whether the Avonex has caused me to be so stiff as i used to inject into my thigh muscle and this is now where there is limited flexibility....just my theory though...
Minai, although i'm going into hospital for 1 - 2 weeks i'm only going to be on the steroids for 3 days, with the remainder of the time working on the physio.
Thanks for your responses - i really appreciate it.
User avatar
chus
Newbie
 
Posts: 3
Joined: Thu Jun 09, 2005 2:00 pm
Location: Brisbane, Australia

IV

Postby mick_b » Thu Aug 03, 2006 1:29 pm

Hi Chus –

I just read your post and wanted to say Hi. I’m a bit older than you but have had ms for about 5 years. I went through a couple of steroids treatments while I was working - 1g / day for 5 days. I can’t say they really did anything. Hope yours went OK.

Anyway, my mri’s don’t ever change but I’m getting stiffer and more tired.

Maybe we have a similar course.

Mick
User avatar
mick_b
Family Member
 
Posts: 40
Joined: Sat Jul 29, 2006 2:00 pm
Location: Western NY


Return to General Discussion

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service